How to Treat Torsades De Pointes?

  • October 17, 2023
  • No Comments
How to Treat Torsades De Pointes?

What is Torsades de Pointes?

Torsades de Pointes (TdP) is a rare and severe type of ventricular tachycardia, a disorder characterized by a rapid heart rhythm. It is distinguished by a twisting pattern on the electrocardiogram (ECG), resembling a "twisting of points" in French, which explains its name. This condition is frequently linked to a prolonged QT interval, representing the time it takes for the heart muscle to recharge between beats.

Torsades de Pointes has the potential to cause fainting and, in more critical instances, sudden cardiac arrest. This rapid heart rhythm originates in the ventricles, the heart's lower chambers, deviating from the usual heart rate range of 60 to 100 beats per minute. Instead, it exceeds 100 beats per minute, with Torsades de Pointes elevating the heart rate to a concerning range between 150 and 300 beats per minute.

Why does Torsades de Pointes Occur?

Torsades de Pointes is commonly triggered by certain medications that prolong the QT interval, leading to an increased risk of irregular heart rhythms. Medications such as certain antiarrhythmics, antipsychotics, and antibiotics can contribute to this condition. Additionally, electrolyte imbalances, particularly low levels of potassium and magnesium in the blood, can also be contributing factors. Individuals with a family history of long QT syndrome or those with structural heart abnormalities are at a higher risk of developing Torsades de Pointes.